Common side effects of taking birth control pills

0

If you take, or have taken, hormone-oriented birth control pills, I don’t have to tell you that they can cause some pretty wacky side effects. In the first few months of taking a new birth control pill, your body may have reacted with slightly annoying cramps or breast tenderness to more serious migraines or breakthrough bleeding, causing you to switch pills or swear off them forever.

Here are the most common and widely reported side effects of taking birth control pills…

1. Spotting

Embarrassing and unpredictable spotting, or breakthrough bleeding as doctors call it, is most common when taking progestin-only shots or low-estrogen pills. It occurs when the lining of the uterus becomes thin and sloughs off a little bit in the middle of your pill cycle.

2. Missed Periods

Adding any new hormone in your body will often times cause your periods to become so light that they disappear entirely. This is common again to progestin-only pills. You may need to switch to a form that’s a little higher in estrogen to keep your cycle regular (although that will differ from woman to woman). Talk to your doctor.

3. Breast Tenderness

Breast tenderness is often a temporary side effect of taking oral birth control pills. The elevated levels of estrogen may cause you to retain excess water, which can cause breasts to look larger (or swollen) and feel tender to the touch.

4. Extreme Libido

Hormone-based birth control pills will often mess with your libido as well. For instance, you may experience lowered sex drive or heightened sex drive depending on the pill you’re taking. It may take a bit of trial and error to find a pill that works well for you.

5. Weight Gain

Although most instances of weight gain from taking birth control pills are caused from water retention, a small percentage of women may experience a small amount of weight gain that regulates itself within the first 3 months of taking a new pill. If you suspect your birth control pills are making you gain weight, talk to your doctor about switching to a different birth control pill.

6. Nausea & Cramps

Nausea and cramps are often temporary reactions to a new birth control pill. They typically last only until your body gets used to the new hormones, usually a few month’s time, at most. If oral contraceptives continue to cause stomach upset, talk to your doctor about switching pills or contraceptive methods.

7. Migraines

Headaches and more serious migraines can occur as hormone levels fluctuate with a new birth control pill. However, migraines linked to hormone-based, oral contraceptives most often plague women with a history of migraines. If migraines become more frequent and severe, talk to your doctor about switching pill brand.

8. Irritability

Mood swings—ranging from crying to depression and from unexplained anger to stress—are common to those taking hormone-based birth control pills. Many times, switching pills will not help alleviate irritability and the patient may need to switch to a non-hormonal birth control method.

 

Share.

About Author

Leave A Reply